Alert archive / Kansas / Wind Advisories in 2011

Wind Advisory 25, NWS Goodland, KS

October 5, 201110 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Yuma County, Colorado

NWS Goodland, KS issued this wind advisory at Oct 5, 2011, 4:58 PM CDT for 10 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Yuma County, Colorado. It took effect at Oct 6, 2011, 10:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 5, 2011, 4:58 PM CDT (21:58 UTC)
In effect from
Oct 6, 2011, 10:00 AM CDT
Expired
Oct 6, 2011, 4:45 AM CDT
In force
Issued by
NWS Goodland, KS

Counties Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Thomas County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2011-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2011-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2452 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-115 m²/s²
0-3 km storm-relative helicity
-74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

262 
WWUS73 KGLD 052158
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
358 PM MDT WED OCT 5 2011

...STRONG WINDS EXPECTED ACROSS THE TRI-STATE REGION THURSDAY...

.A POTENT STORM SYSTEM WILL BEGIN TO APPROACH THE TRI-STATE REGION
ON THURSDAY. AS IT DOES SO...SOUTHERLY WINDS WILL BEGIN TO
INCREASE DURING THE MORNING HOURS AND CONTINUE THROUGH EARLY
EVENING. 

COZ090-KSZ001>004-014>016-028-029-042-NEZ079>081-061200-
/O.NEW.KGLD.WI.Y.0025.111006T1500Z-111007T0300Z/
YUMA-CHEYENNE KS-RAWLINS-DECATUR-NORTON-THOMAS-SHERIDAN-GRAHAM-
LOGAN-GOVE-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...ST. FRANCIS...ATWOOD...
OBERLIN...NORTON...COLBY...HOXIE...HILL CITY...OAKLEY...QUINTER...
LEOTI...BENKELMAN...TRENTON...MCCOOK
358 PM MDT WED OCT 5 2011 /458 PM CDT WED OCT 5 2011/

...WIND ADVISORY IN EFFECT FROM 9 AM MDT /10 AM CDT/ TO 9 PM MDT
/10 PM CDT/ THURSDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM MDT /10 AM CDT/ TO 9 PM
MDT /10 PM CDT/ THURSDAY. 

* TIMING/DURATION...SOUTHERLY WINDS WILL INCREASE DURING THE LATE
  MORNING AND CONTINUE THROUGH SUNSET

* PEAK WINDS...SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH
  WILL BE POSSIBLE.

* OTHER IMPACTS...HAZARDOUS TRAVEL CONDITIONS CAN EXPECTED 
  ESPECIALLY WHERE CROSS WINDS ARE STRONG OVER OPEN AREAS. SOME 
  BLOWING DUST IS ALSO POSSIBLE GIVEN THE VERY DRY CONDITIONS 
  THE PAST SEVERAL WEEKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$

COZ091-092-KSZ013-027-041-061200-
/O.NEW.KGLD.HW.A.0003.111006T1500Z-111007T0300Z/
KIT CARSON-CHEYENNE CO-SHERMAN-WALLACE-GREELEY-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS...
GOODLAND...SHARON SPRINGS...TRIBUNE
358 PM MDT WED OCT 5 2011

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY
EVENING. 

* TIMING/DURATION...SOUTHERLY WINDS WILL INCREASE QUICKLY DURING
  THE MORNING WITH THE STRONGEST WINDS EXPECTED DURING THE
  AFTERNOON HOURS.

* PEAK WINDS...SUSTAINED WINDS OF 30 TO 40 MPH WITH GUSTS
  APPROACHING 60 MPH WILL BE POSSIBLE. 

* OTHER IMPACTS...HAZARDOUS TRAVEL CONDITIONS CAN EXPECTED 
  ESPECIALLY WHERE CROSS WINDS ARE STRONG OVER OPEN AREAS. SOME 
  BLOWING DUST IS ALSO POSSIBLE GIVEN THE VERY DRY CONDITIONS 
  THE PAST SEVERAL WEEKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THE POTENTIAL EXISTS FOR HAZARDOUS WIND
CONDITIONS WITH SUSTAINED WINDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR GREATER. SECURE LOOSE OUTDOOR ITEMS NOW AND STAY TUNED
FOR LATER FORECASTS AND POSSIBLE HIGH WIND WARNINGS.

&&

$$
1 follow-up statement
089 
WWUS73 KGLD 060945
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
345 AM MDT THU OCT 6 2011

...STRONG WINDS EXPECTED ACROSS THE TRI-STATE REGION TODAY...

.A POTENT STORM SYSTEM WILL APPROACH THE TRI-STATE REGION TODAY.
SOUTHERLY WINDS WILL INCREASE DURING THE MORNING AND CONTINUE
THROUGH EARLY EVENING.

COZ090-KSZ001>004-014>016-028-029-042-NEZ079>081-061800-
/O.UPG.KGLD.WI.Y.0025.111006T1500Z-111007T0300Z/
/O.NEW.KGLD.HW.W.0008.111006T1600Z-111007T0300Z/
YUMA-CHEYENNE KS-RAWLINS-DECATUR-NORTON-THOMAS-SHERIDAN-GRAHAM-
LOGAN-GOVE-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...ST. FRANCIS...ATWOOD...
OBERLIN...NORTON...COLBY...HOXIE...HILL CITY...OAKLEY...QUINTER...
LEOTI...BENKELMAN...TRENTON...MCCOOK
345 AM MDT THU OCT 6 2011 /445 AM CDT THU OCT 6 2011/

...HIGH WIND WARNING IN EFFECT FROM 10 AM MDT /11 AM CDT/ THIS
MORNING TO 9 PM MDT /10 PM CDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 10 AM MDT /11 AM CDT/ THIS
MORNING TO 9 PM MDT /10 PM CDT/ THIS EVENING. THE WIND ADVISORY
IS NO LONGER IN EFFECT. 

* TIMING/DURATION...SOUTH WINDS WILL INCREASE DURING THE MORNING
  AND CONTINUE THROUGH SUNSET

* PEAK WINDS...SUSTAINED WIND SPEEDS OF 40 MPH WITH GUSTS TO 60
  MPH ARE EXPECTED.

* OTHER IMPACTS...HAZARDOUS TRAVEL CONDITIONS ARE
  EXPECTED...ESPECIALLY WHERE CROSSWINDS ARE STRONG OVER OPEN
  AREAS. SOME BLOWING DUST IS ALSO POSSIBLE GIVEN THE VERY DRY
  CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR
IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY
IN BLOWING DUST...AND LOSS OF VEHICLE CONTROL. A HIGH WIND
WARNING IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR
GUSTS OF 58 MPH OR MORE.

&&

$$

COZ091-092-KSZ013-027-041-061800-
/O.UPG.KGLD.HW.A.0003.111006T1500Z-111007T0300Z/
/O.NEW.KGLD.HW.W.0008.111006T1600Z-111007T0300Z/
KIT CARSON-CHEYENNE CO-SHERMAN-WALLACE-GREELEY-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS...
GOODLAND...SHARON SPRINGS...TRIBUNE
345 AM MDT THU OCT 6 2011

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM
MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 9 PM MDT
THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING/DURATION...SOUTH WINDS WILL INCREASE DURING THE MORNING
  AND CONTINUE THROUGH SUNSET

* PEAK WINDS...SUSTAINED WIND SPEEDS OF 40 MPH WITH GUSTS TO 60
  MPH ARE EXPECTED.

* OTHER IMPACTS...HAZARDOUS TRAVEL CONDITIONS ARE
  EXPECTED...ESPECIALLY WHERE CROSSWINDS ARE STRONG OVER OPEN
  AREAS. SOME BLOWING DUST IS ALSO POSSIBLE GIVEN THE VERY DRY
  CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR
IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY
IN BLOWING DUST...AND LOSS OF VEHICLE CONTROL. A HIGH WIND
WARNING IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR
GUSTS OF 58 MPH OR MORE.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Oct 5, 4:52 PM CDT, 6 minutes earlier.

Area forecast discussion, Oct 5, 4:52 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
352 PM MDT WED OCT 5 2011

.DISCUSSION...
351 PM MDT WED OCT 5 2011

EARLY AFTERNOON ANALYSIS OF IR IMAGERY/UPPER AIR DATA INDICATED A
HIGHLY MERIDIONAL MID/UPPER PATTERN ACROSS THE CONUS WITH A BROAD
TROUGH OVER THE WESTERN HALF OF THE CONUS AND RIDGING OVER THE
MISSISSIPPI RIVER VALLEY. SHORTWAVE TROUGH CONTINUES TO APPROACH THE
REGION FROM THE SOUTHWEST HELPING TO INITIATE SOME PRECIP OVER THE
COLORADO ROCKIES.

ACTIVE FORECAST FOR THE NEAR-TERM WITH MULTIPLE CONCERNS FOCUSING
ON STRONG WINDS AND CRITICAL FIRE WEATHER ACROSS THE WESTERN PART
OF THE FORECAST AREA...LIMITED OPPORTUNITY FOR SEVERE WEATHER
BOTH TOMORROW AND FRIDAY AS WELL AS POTENTIAL FOR SIGNIFICANT
PRECIPITATION OVER MUCH OF THE AREA THROUGH THE EARLY PART OF THE
WEEKEND.

AFOREMENTIONED SHORTWAVE TROUGH WILL CONTINUE TO TRANSLATE
NORTHEASTWARD ACROSS THE FORECAST AREA THIS EVENING. VERTICAL
MOISTURE PROFILE IS LESS THAN INSPIRING WITH REGARD TO PRECIP
POTENTIAL BUT CAN'T RULE OUT AN ISOLATED SHOWER OR THUNDERSTORM
PRIMARILY ACROSS THE SOUTH AND EAST.

BIG STORY FOR THURSDAY WILL BE STRONG WINDS APPROACHING WARNING
CRITERIA ACROSS THE SOUTHWEST PORTION OF THE FORECAST AREA. WILL
BE ISSUING A HIGH WIND WATCH FOR THOSE LOCATIONS WITH A WIND
ADVISORY FOR THE REMAINING FORECAST AREA. LEE TROUGH WILL SET UP
NEAR THE CO/KS BORDER LATE IN THE DAY PROVIDING A FOCUSING
MECHANISM FOR CONVECTIVE INITIATION. WHILE INSTABILITY WILL BE
WEAK TO MODERATE...DEEP LAYER SHEAR WILL BE IMPRESSIVE AND SHOULD
ALLOW A FEW STORMS TO BECOME STRONG OR SEVERE.

PARENT TROUGH BEGINS TO SHIFT INTO THE CENTRAL ROCKIES ON FRIDAY
AS ANOTHER SHORTWAVE TROUGH TRANSLATES THROUGH THE MEAN FLOW
PROVIDING BROAD FORCING FOR ASCENT WHICH WILL OVERSPREAD THE
ENTIRE FORECAST AREA FRIDAY NIGHT INTO SATURDAY MORNING. GIVEN
MEAN FLOW NEARLY PARALLEL TO THE BAROCLINIC ZONE...TRAINING OF
STORMS AND SUBSEQUENT MODERATE TO HEAVY RAIN WILL BE POSSIBLE.
PRIMARY THREAT APPEARS TO BE CENTERED OVER THE EASTERN THIRD OF
THE FORECAST AREA. SATURDAY WILL BE CLOUDY AND MUCH COLDER WITH
HIGHS STRUGGLING TO REACH THE MID 50S TO LOWER 60S.

EC IS A BIT SLOWER IN MOVING THE MID/UPPER TROUGH OUT OF THE
CENTRAL HIGH PLAINS SO WILL MAINTAIN SLIGHT CHANCE/CHANCE POPS FOR
MUCH OF SUNDAY INTO MONDAY. FROM THERE...SHORTWAVE RIDGING WILL
ATTEMPT TO BUILD INTO THE REGION AHEAD OF ANOTHER DEVELOPING
TROUGH OVER THE WESTERN CONUS. WILL SEE TEMPERATURES MODERATE BACK
TO NEAR CLIMATOLOGICAL NORMALS WITH HIGHS IN THE LOWER TO MID 70S.

FOLTZ
&&

.AVIATION...
1142 AM MDT WED OCT 5 2011

FOR THE 18Z TAFS...ANOTHER WINDY PERIOD FOR BOTH TERMINALS. WINDS
WILL INCREASE AT BOTH TERMINALS THIS AFTERNOON...WITH GUSTS
NEARING 39KTS. CLOUDS WILL INCREASE WITH AN INCREASED CHANCE FOR
THUNDERSTORMS NEAR KGLD BY 20-21Z. LOSS OF DAYTIME HEATING WILL
ALLOW FOR A SLIGHT DECREASE IN WIND SPEED OVERNIGHT. THERE IS A
CHANCE FOR IFR CIGS AT KGLD AS LOW LEVEL MOISTURE INCREASES.
PRESSURE GRADIENT WILL STRENGTHEN ACROSS THE REGION AS THE UPPER
LEVEL TROUGH SLOWLY APPROACHES ALLOWING FOR WINDS TO QUICKLY
INCREASE TOMORROW MORNING.

PMM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 10 AM TO 10 PM CDT THURSDAY FOR KSZ001>004-
     014>016-028-029-042.

     RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ003-004-016.

     HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING
     FOR KSZ013-027-041.

NE...WIND ADVISORY FROM 9 AM MDT /10 AM CDT/ TO 9 PM MDT /10 PM CDT/
     THURSDAY FOR NEZ079>081.

     RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR NEZ081.

CO...WIND ADVISORY FROM 9 AM TO 9 PM MDT THURSDAY FOR COZ090.

     HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING
     FOR COZ091-092.

&&
Hazardous weather outlook, Oct 5, 11:36 AM CDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1036 AM MDT WED OCT 5 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1036 AM MDT WED OCT 5 2011 /1136 AM CDT WED OCT 5 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR COUNTIES ALONG AND NORTHEAST
OF A LINE FROM MCCOOK NEBRASKA TO OBERLIN KANSAS TO HILL CITY.
THE COMBINATION OF STRONG SOUTH WINDS AND LOW RELATIVE HUMIDITY
ALONG WITH DRY FUELS WILL CREATE FAVORABLE CONDITIONS FOR RAPID
FIRE GROWTH.

SOUTH WINDS WILL INCREASE BY THIS AFTERNOON WITH GUSTS APPROACHING
45 MPH GENERALLY NORTH OF INTERSTATE 70. AREAS OF BLOWING DUST
ARE AGAIN POSSIBLE.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS GENERALLY EAST OF THE
COLORADO AND KANSAS BORDER. CLOUD TO GROUND LIGHTNING IS THE
PRIMARY THREAT.

FOG IS POSSIBLE AFTER MIDNIGHT ALONG THE COLORADO AND KANSAS
BORDER WITH REDUCED VISIBILITIES POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG SOUTH WINDS OF 30 TO 40 MPH WITH GUSTS APPROACHING 55 MPH
ARE EXPECTED THURSDAY AFTERNOON. THE MOST LIKELY AREAS TO RECEIVE
THE STRONGER GUSTS APPEAR TO BE WEST OF A LINE FROM MCCOOK
NEBRASKA THROUGH COLBY AND TRIBUNE KANSAS. THESE STRONG WINDS MAY
PRODUCE LOCALLY REDUCED VISIBILITIES IN BLOWING DUST. A HIGH WIND
WARNING MAY BE NEEDED.

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS FAR EASTERN
COLORADO THURSDAY AFTERNOON.

SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE GENERALLY EAST OF THE COLORADO AND KANSAS BORDER
THURSDAY AFTERNOON AND EVENING.

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE FRIDAY AFTERNOON
GENERALLY WEST OF A LINE FROM TRENTON NEBRASKA THROUGH GOODLAND
AND CHEYENNE WELLS.

UNSETTLED WEATHER WILL SPREAD ACROSS THE AREA FRIDAY NIGHT
THROUGH SUNDAY NIGHT AS A STRONG UPPER LEVEL STORM SYSTEM SLOWLY
MOVES TOWARD THE AREA. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THROUGH THE PERIOD. SEVERE WEATHER AND LOCALLY HEAVY RAIN ARE
POSSIBLE. THOSE WITH OUTDOOR PLANS SHOULD MONITOR THE LATEST
FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 9:33 AM CDTRed Flag WarningGLDDecatur, Graham, Norton9 hr
Oct 5, 4:58 PM CDTHigh Wind WatchGLDGreeley, Sherman, Wallace12 hr

Nearby

Wind Advisories in Kansas, 2011Wind Advisories in Nebraska, 2011Wind Advisories in Colorado, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.